Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Drugs & Parotitis
Parotitis is defined as inflammation of the parotid glands. Unilateral or bilateral, symptoms can range from mild to severe, and include pain, swelling, dehydration and fever. Common causes of parotitis include bacterial infection (usually staphylococcus ) and viral illness (e.g. mumps). The presence of stones within the duct system may cause parotitis.
- Antipsychotics commonly cause dry mouth via anticholinergic effects. Reduced saliva production can predispose to infection in the parotid glands, especially when patients have poor dental hygiene. Clozapine, which unlike many other antipsychotics is associated with hypersalivation, has been reported to be involved in parotitis in a number of cases. It has been suggested that the association sustained hypersalivation may lead to inflammation within the salivary glands with subsequent stone formation.
- Angiotensin Converting Enzyme (ACE) inhibitors such as ramipril, enalapril and perindopril, and calcium channel blockers including nifedipine have also been reported to cause parotid swelling.
- Several antibiotics have been linked to parotitis; cefuroxime, doxycycline, minocycline and nitrofurantoin are some of the antibiotics reported in case studies.
- Many cases of drug induced-parotitis are bilateral, most likely due to the systemic nature of the reaction. However, unilateral cases have also been reported and these may be secondary to duct obstruction. In most cases, the parotitis will resolve on withdrawal of the offending drug.
Please consider these issues when preparing or interpreting RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org.